merle_p (merle_p) wrote in little_details,
merle_p
merle_p
little_details

Interaction between atypical antipsychotics and other medication (Present day, USA)

Hello, and thank you in advance for your help! (And apologies to the mods for screwing up the submission before!)

The setting is present day USA. My character is a middle-aged/older woman who is diagnosed with schizophrenia and permanently hospitalized in what I think is a fairly expensive private clinic. She is mostly stable when on medication. I'm assuming that she would be given Clozaril/Clozapine or another atypical antipsychotic drug, but please correct me if that sounds wrong.

I want her to fall ill with something that would require for her to be transferred to a "regular" hospital, and would require for her to take medication that would somehow interfere with the antipsychotics, but not in an extreme or life-threatening way.

My thought was to have her contract pneumonia because it seems that the currently common antipsychotics actually cause an increased risk for pneumonia. I found a study that says that the dosage for antipsychotics would need to be decreased if symptoms of pneumonia were apparent.
The pneumonia would obviously need to be treated with antibiotics, and my research tells me that there are certain interactions between Clozaril and antibiotics, although they seem to be mostly long-term effects? Is that correct?

Now my question is: Would it be realistic for the patient to (a) contract pneumonia at the clinic, (b) be transferred to a regular hospital for the duration of her illness, (c) be given a much reduced dose of her antipsychotics while treated for acute pneumonia? And (d) is it possible that this could lead to a certain confusion in the patient without causing a full-blown relapse/episode? Or is that an unrealistic effect?

Here are search terms I tried to google (in a variety of combinations):
Treatment of schizophrenia
Interaction of [Clozaril][antipsychotics] with [other drugs] [medication] [antibiotics]
Treatment of pneumonia
Schizophrenia and pneumonia
Antipsychotics and pneumonia
Effects of [lower][decreased] dose of antipsychotics

I found a lot of medical studies on the interaction between drugs, and the increased risk for pneumonia in patients on second-generation antipsychotics, but I couldn't really find much on the practical implications (i.e. what do the doctors do, how does it affect the patient's mental state etc.).
Tags: usa: health care and hospitals, ~medicine: drugs, ~medicine: illnesses: lung problems, ~psychology & psychiatry: schizophrenia
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 23 comments